In this issue of Blood, Bito et al report that dynamic mechanical thromboprophylaxis (DMT) is a risk factor for forming anti–platelet factor 4 (PF4)/heparin antibodies in patients undergoing knee or hip arthroplasty, which provides insight into a fascinating clinical problem: how can a patient develop heparin-induced thrombocytopenia (HIT) without heparin?1 

HIT is an unusual drug reaction because its triggers extend beyond mere application of unfractionated heparin (UFH) or low-molecular-weight heparin (LMWH). For example, the risk of HIT is greater if heparin is given to surgical (vs medical) patients2  and among surgery or trauma patients if the trauma is major (vs minor).3  Although the basis for this higher risk of immunization in major surgery or trauma patients is unknown, a plausible explanation lies in the fact that HIT is not provoked by heparin alone but rather by formation of immunogenic PF4/heparin complexes, and it is likely that surgery and major trauma favor formation of such complexes (because PF4 is released from platelet α-granules during surgery- and/or trauma-associated platelet activation).

HIT occurs only in a small minority of those who form anti-PF4/heparin antibodies, particularly the subset who form high levels of immunoglobulin G class antibodies that evince strong platelet-activating properties.3  The high frequency of anti-PF4/heparin immunization means that serosurveillance studies can provide opportunities for exploring factors that are linked to risk of HIT beyond those that could be identified by studying only the (relatively) small number of patients who develop clinical HIT. By using serosurveillance, other nonpharmacologic risk factors for anti-PF4/heparin immunization have been identified, including type of surgery (knee > hip); body mass index (BMI; higher BMI > lower BMI for fixed-dose thromboprophylaxis), and timing of first heparin injection in relation to surgery (postoperative > preoperative in the setting of elective surgery, but preoperative > postoperative in the setting of trauma surgery).4  Most (if not all) of these observations can be explained by a stoichiometric model of immunization in which factors that (theoretically) increase concentrations of stoichiometrically optimal PF4/heparin complexes are associated with greater frequency of immunization.4 

But there remain other HIT mysteries. Spontaneous HIT syndrome is a prothrombotic thrombocytopenic disorder with serologic features of HIT (detectability of anti-PF4/heparin antibodies with strong platelet-activating properties) but which occurs despite lack of preceding exposure to heparin.5  Interestingly, a large proportion of cases of spontaneous HIT syndrome have been reported in patients after orthopedic surgery, especially total knee arthroplasty (TKA).6  Another mystery relates to how HIT might occur in patients who receive anticoagulation with fondaparinux,7  the pentasaccharide anticoagulant modeled after the antithrombin-binding region of heparin, but which shows negligible cross-reactivity (enhancement of platelet-activating properties) with HIT antibodies.8  Interestingly, so-called fondaparinux-associated HIT has also been seen almost exclusively in TKA patients.9 

It is therefore of considerable interest that Bito and coworkers (collaborating with the transfusionist and HIT researcher Dr Shigeki Miyata) have reported their prospective serosurveillance study of more than 2000 patients undergoing TKA or total hip arthroplasty (THA).1  Although many patients received UFH or LMWH thromboprophylaxis, more than half the study patients received either no anticoagulation or were given fondaparinux anticoagulation, with most also receiving DMT (via intermittent plantar or pneumatic compression device). The table shows the anti-PF4/heparin seroconversion rates among these various patient subgroups.

Table:

Frequency of anti-PF4/heparin antibody formation in TKA and THA patients

TKA patientsTHA patients
No anticoagulationFondaparinuxNo anticoagulationFondaparinux
No./Total%No./Total%No./Total%No./Total%
With DMT 57/370 15.4 63/296 21.3 21/232 9.1 31/214 14.5 
Without DMT 13/201 6.5 2/35 5.7 6/130 4.6 0/24 
 P = .002 P = .025 P = .147 P = .051 
TKA patientsTHA patients
No anticoagulationFondaparinuxNo anticoagulationFondaparinux
No./Total%No./Total%No./Total%No./Total%
With DMT 57/370 15.4 63/296 21.3 21/232 9.1 31/214 14.5 
Without DMT 13/201 6.5 2/35 5.7 6/130 4.6 0/24 
 P = .002 P = .025 P = .147 P = .051 

Among TKA patients, the authors observed higher anti-PF4/heparin seroconversion rates in those who received DMT whether they received fondaparinux or no anticoagulation. Similar trends were seen among THA patients, although the result was statistically significant only for the fondaparinux-treated THA patients. When multivariate analysis was performed across the entire study population (whether anticoagulated with UFH, LMWH, fondaparinux, or no pharmacologic agent), use of DMT emerged as an independent risk factor for seroconversion (odds ratio, 2.01; 95% confidence interval, 1.34-3.02; P = .001), which was also confirmed with an analysis that used propensity score matching of patients. A proportion of seroconverting patients formed strong antibodies (optical density, >1.4 units). The authors concluded that DMT increases the risk of an anti-PF4/heparin immune response even when heparin is not administered.

Bito et al1  clearly show that major orthopedic surgery itself can be associated with formation of anti-PF4/heparin antibodies and that this effect is enhanced by postoperative DMT. What could be the possible mechanisms of this effect? Does DMT enhance platelet activation, contributing to greater PF4 availability? Does DMT produce some element of tissue injury, thereby releasing polyanions (glycosaminoglycans? nucleic acids?10 ) that interact with PF4, increasing the risk of triggering an anti-PF4/heparin immune response? Clearly, much more work needs to be done to explore the possible mechanisms involved.

The study by Bito and colleagues should help to persuade the skeptical clinician that a spontaneous HIT syndrome does exist and that a plausible trigger is indeed preceding orthopedic surgery, especially TKA. After all, if forming anti-PF4/heparin antibodies is common in postorthopedic surgery, even without heparin exposure, and if a proportion of these patients develop relatively strong antibodies, it is not hard to imagine that a rare patient exists who will form especially potent platelet-activating antibodies that can cause HIT even in the absence of ongoing treatment with heparin. Indeed, antibody pathogenicity in the absence of heparin is one of the key features of the pathological anti-PF4/heparin antibodies that have been identified in the sera of patients with so-called spontaneous HIT syndrome.5  Perhaps these studies also help absolve fondaparinux as being an independent trigger of HIT in the setting of TKA, because the surgery itself could be mainly responsible for triggering the HIT immune response.

Conflict-of-interest disclosure: T.E.W. has received lecture honoraria from Pfizer Canada and Instrumentation Laboratory, royalties from Taylor & Francis (Informa), and consulting fees and research funding from W.L. Gore. He has also provided expert testimony relating to heparin-induced thrombocytopenia.

1
Bito
 
S
Miyata
 
S
Migita
 
K
, et al. 
Mechanical prophylaxis is a heparin-independent risk for anti–platelet factor 4/heparin antibody formation after orthopedic surgery.
Blood
2016
 
127(8):1036-1043
2
Warkentin
 
TE
Sheppard
 
JA
Sigouin
 
CS
Kohlmann
 
T
Eichler
 
P
Greinacher
 
A
Gender imbalance and risk factor interactions in heparin-induced thrombocytopenia.
Blood
2006
, vol. 
108
 
9
(pg. 
2937
-
2941
)
3
Lubenow
 
N
Hinz
 
P
Thomaschewski
 
S
, et al. 
The severity of trauma determines the immune response to PF4/heparin and the frequency of heparin-induced thrombocytopenia.
Blood
2010
, vol. 
115
 
9
(pg. 
1797
-
1803
)
4
Warkentin
 
TE
Cook
 
RJ
Marder
 
VJ
Greinacher
 
A
Anti-PF4/heparin antibody formation postorthopedic surgery thromboprophylaxis: the role of non-drug risk factors and evidence for a stoichiometry-based model of immunization.
J Thromb Haemost
2010
, vol. 
8
 
3
(pg. 
504
-
512
)
5
Warkentin
 
TE
Basciano
 
PA
Knopman
 
J
Bernstein
 
RA
Spontaneous heparin-induced thrombocytopenia syndrome: 2 new cases and a proposal for defining this disorder.
Blood
2014
, vol. 
123
 
23
(pg. 
3651
-
3654
)
6
Okata
 
T
Miyata
 
S
Miyashita
 
F
Maeda
 
T
Toyoda
 
K
Spontaneous heparin-induced thrombocytopenia syndrome without any proximate heparin exposure, infection, or inflammatory condition: Atypical clinical features with heparin-dependent platelet activating antibodies.
Platelets
2015
, vol. 
26
 
6
(pg. 
602
-
607
)
7
Warkentin
 
TE
Fondaparinux: does it cause HIT? Can it treat HIT?
Expert Rev Hematol
2010
, vol. 
3
 
5
(pg. 
567
-
581
)
8
Warkentin
 
TE
Davidson
 
BL
Büller
 
HR
, et al. 
Prevalence and risk of preexisting heparin-induced thrombocytopenia antibodies in patients with acute VTE.
Chest
2011
, vol. 
140
 
2
(pg. 
366
-
373
)
9
Warkentin
 
TE
Sheppard
 
JA
Manheim
 
JC
HIT complicating fondaparinux prophylaxis: fondaparinux-dependent platelet activation as a marker for fondaparinux-induced HIT.
Thromb Haemost
2014
, vol. 
112
 
6
(pg. 
1319
-
1322
)
10
Jaax
 
ME
Krauel
 
K
Marschall
 
T
, et al. 
Complex formation with nucleic acids and aptamers alters the antigenic properties of platelet factor 4.
Blood
2013
, vol. 
122
 
2
(pg. 
272
-
281
)